Alert archive / Nebraska / Flash Flood Warnings in 2018

Flash Flood Warning 14, NWS Omaha, NE

June 25, 2018Thurston County, Wayne County, Nebraska

NWS Omaha, NE issued this flash flood warning at Jun 25, 2018, 5:57 PM CDT for Thurston County, Wayne County, Nebraska. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2018, 5:57 PM CDT (22:57 UTC)
Expired
Jun 25, 2018, 10:00 PM CDT
In force
4 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

Counties Thurston County, NE, Wayne County, NE

The radar

The Omaha radar (KOAX), 103 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 7:00 PM CDTFLASH FLOOD7 W Thurston, NEDELAYED REPORT FROM MONDAY. CREEKS FLOODED INTO CORNFIELDS BY LATE AFTERNOON WITH CONTINUED SIGNIFICANT RISES INTO MONDAY EVENING TO LEVELS NOT SEEN BY THIS PERSON SINCE THE EARLY 1980S. MEASURED MORE THAN 5 INCHES OF RAIN ON MONDAY. TIME OF PEAK FLASH FLOODIN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 63 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-89 m²/s²
0-3 km storm-relative helicity
-80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

781 
WGUS53 KOAX 252257
FFWOAX
NEC173-179-260300-
/O.NEW.KOAX.FF.W.0014.180625T2257Z-180626T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Omaha/Valley Nebraska
557 PM CDT MON JUN 25 2018

The National Weather Service in Omaha has issued a

* Flash Flood Warning for...
  Southeastern Wayne County in northeastern Nebraska...
  Northwestern Thurston County in northeastern Nebraska...

* Until 1000 PM CDT.

* At 556 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected.

* Some locations that will experience flooding include...
  Wakefield and Emerson. 

LAT...LON 4209 9676 4209 9691 4226 9693 4226 9673
      4228 9672 4228 9671

$$

ZAPOTOCNY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 4:27 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 25, 4:27 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
427 PM CDT Mon Jun 25 2018

.SHORT TERM...(Tonight through Thursday)
Issued at 421 PM CDT Mon Jun 25 2018

Clearing skies on southeast flank of upper low, centered in central
NE, has allowed destabilization to take place...MLCAPE 1000 J/kg...2-
6km LR 7.5 C/km. At the surface, low pressure was centered in
southeast NE with attendant cold front extending across northern
KS and warm front from southeast NE into central MO.

An unstable environment coupled with adequate shear will be on
tap for strong to severe storms through this evening along and
south of the I-80 corridor. Large hail and damaging winds are the
primary hazards. In addition to this, isolated tornadoes are
possible especially over southwest Iowa.

Expect activity to come to a close shortly after midnight.

No major changes planned in the rest of the short term periods.

.LONG TERM...(Thursday night through Monday)
Issued at 421 PM CDT Mon Jun 25 2018

Extended period forecast looks in good shape so no major changes
planned.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 633 AM CDT Mon Jun 25 2018

Expect shower and thunderstorm coverage will increase over the
next few hours. Generally MVFR ceilings are expected, with
isolated instances of IFR conditions. A few stronger storms may be
possible along and east of the Missouri River this afternoon
before VFR levels return around 00Z tonight.

&&

.HYDROLOGY...
Issued at 421 PM CDT Mon Jun 25 2018

Will maintain Flash Flood Watch until 10 PM for the northern CWA
given ongoing precipitation. Conditions remain favorable for
possible flash flooding in light of the excessive rainfall received
the last several days and latest RFC FFG. At this point, accumulated
amounts are running about 300-400% of normal over large portion of
the northern CWA. As of now, it appears that precip efficiency
will remain will remain favorable into early evening...4km llvl
warm layer...PWS 150% of normal...KI 40.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch until 10 PM CDT this evening for NEZ012-015-
     017-018-030>034-042>044-050.

IA...Flash Flood Watch until 10 PM CDT this evening for IAZ043.

&&

SHORT TERM...DEE
LONG TERM...DEE
AVIATION...KG
HYDROLOGY...DEE
Hazardous weather outlook, Jun 25, 4:20 PM CDT, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
420 PM CDT Mon Jun 25 2018

IAZ043-NEZ011-012-015>018-030>034-042>044-050-261130-
Monona-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Butler-
420 PM CDT Mon Jun 25 2018

This Hazardous Weather Outlook is for portions of west central
Iowa...east central Nebraska and northeast Nebraska.

.DAY ONE...Tonight and Tuesday

Widespread showers and a few thunderstorms will push across the
area through this evening. Due to the excessive rainfall as of
late and addition rounds of heavy rainfall, a Flash Flood Watch
remains in effect until late this evening.

.DAYS TWO THROUGH SEVEN...Tuesday night through Monday

A few storms may develop Wednesday night.

Additional thunderstorms are possible by Friday night and into the
weekend.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation is not anticipated through Tuesday.
However, any reports of flash flooding or heavy rain amounts to
the National Weather Service will be appreciated.

IAZ055-056-069-079-080-090-091-NEZ045-051>053-065>068-078-088>093-
261130-
Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-Page-
Washington-Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-
Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
420 PM CDT Mon Jun 25 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...east central Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Tuesday

An unstable environment coupled with adequate shear will be on tap
for strong to severe storms through this evening along and south
of the I-80 corridor. Large hail and damaging winds are the
primary hazards. In addition to this, isolated tornadoes are
possible especially over southwest Iowa.

River flooding will continue along the Missouri River from
Brownville downstream to Rulo. Small stream and creek flooding is
also possible in parts of the area.

.DAYS TWO THROUGH SEVEN...Tuesday night through Monday

A few storms may develop Wednesday night.

Additional thunderstorms are possible by Friday night and into the
weekend.

Minor river flooding is forecast to continue along the Missouri
River from near Nebraska City to Brownville and Rulo much of the
week. Flooding may develop farther north along the Missouri River,
especially around Plattsmouth to Nebraska City.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation may be needed this afternoon and this
evening.

In the hours before

Local storm report, Jun 25, 4:06 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
406 PM CDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     FLOOD            7 SSW LEIGH             41.61N 97.29W
06/25/2018                   PLATTE             NE   NWS EMPLOYEE

            FORK OF LOSEKE CREEK OUT OF ITS BANKS.

0359 PM     HEAVY RAIN       5SW LEIGHT              41.65N 97.31W
06/25/2018  M6.40 INCH       PLATTE             NE   NWS EMPLOYEE

            THE DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

&&
Local storm report, Jun 25, 4:46 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
446 PM CDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HEAVY RAIN       DAVID CITY              41.26N 97.13W
06/25/2018  M2.35 INCH       BUTLER             NE   TRAINED SPOTTER

            THE DURATION OF THE HEAVY RAIN EVENT WAS 12
            HOURS.

&&
Special weather statement, Jun 25, 4:51 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
451 PM CDT MON JUN 25 2018

NEZ065-078-088-252230-
Jefferson NE-Seward NE-Saline NE-
451 PM CDT MON JUN 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SEWARD...JEFFERSON AND
SALINE COUNTIES UNTIL 530 PM CDT...

At 449 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 6 miles southeast of Ohiowa, or 33 miles west of
Beatrice, moving northeast at 30 mph.

Winds in excess of 40 mph will be possible with these storms along
with heavy rain.

Locations impacted include...
Fairbury, Milford, Friend, Dorchester, Beaver Crossing, Western,
Daykin, Goehner, Cordova, Endicott, Jansen, Tobias, Swanton,
Reynolds, Steele City, Swan Creek Reservoir Number 2, Swan Creek
Wildlife Management Area, Alexandria State Recreation Area, 11 Miles
West Of Wilber and Crystal Springs Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also possible with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4088 9736 4088 9700 4001 9701 4001 9737
TIME...MOT...LOC 2149Z 229DEG 35KT 4034 9737

FOBERT
Special weather statement, Jun 25, 5:27 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
527 PM CDT MON JUN 25 2018

NEZ065-078-252300-
Seward NE-Saline NE-
527 PM CDT MON JUN 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEWARD AND NORTHERN
SALINE COUNTIES UNTIL 600 PM CDT...

At 525 PM CDT, emergency management reported a strong thunderstorm 5
miles south of Friend, or 25 miles southeast of York, moving
northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm. Low
level conditions are also sufficient for the development of
isolated and short lived funnel clouds.

Locations impacted include...
Friend, Dorchester and Blue River State Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4053 9737 4070 9736 4077 9700 4053 9700
TIME...MOT...LOC 2225Z 226DEG 13KT 4057 9731

FOBERT
Special weather statement, Jun 25, 5:33 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
533 PM CDT MON JUN 25 2018

NEZ089-252300-
Gage NE-
533 PM CDT MON JUN 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GAGE COUNTY UNTIL
600 PM CDT...

At 532 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Plymouth, or 8 miles west of Beatrice, moving
northeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm. Low
level conditions are also sufficient for the development of weak and
short lived funnel clouds.

Locations impacted include...
Beatrice, Pickrell and Rockford State Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4019 9692 4035 9691 4047 9667 4020 9657
      4016 9691
TIME...MOT...LOC 2232Z 215DEG 27KT 4023 9690

FOBERT
Special weather statement, Jun 25, 5:56 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
556 PM CDT MON JUN 25 2018

NEZ066-089-252330-
Gage NE-Lancaster NE-
556 PM CDT MON JUN 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LANCASTER AND
NORTHERN GAGE COUNTIES UNTIL 630 PM CDT...

At 555 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clatonia, or 10 miles northwest of Beatrice, moving northeast at 30
mph.

Winds in excess of 40 mph will be possible with this storm. Low
level conditions are also sufficient for the development of weak and
short lived funnel clouds.

Locations impacted include...
Hickman, Firth, Cortland, Clatonia, Hallam, Pickrell, Adams, Roca,
Sprague, Stagecoach State Recreation Area and Olive Creek State
Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4029 9691 4054 9691 4070 9664 4045 9647
TIME...MOT...LOC 2255Z 214DEG 30KT 4041 9684

FOBERT

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:21 PM CDTSpecial Weather StatementOAXSeward24 min
Jun 24, 7:51 PM CDTSpecial Weather StatementOAXBurt24 min
Jun 24, 8:10 PM CDTSevere Thunderstorm WarningOAXBurt, Thurston35 min
Jun 24, 9:54 PM CDTFlash Flood WatchOAXBoone, Burt, Butler, Cedar, Colfax, Cuming and 7 more24 hr
Jun 24, 9:54 PM CDTFlash Flood WarningOAXBurt, Cuming, Thurston3 hr
Jun 24, 10:00 PM CDTFlash Flood WarningOAXCedar, Thurston, Wayne2 hr
Jun 25, 12:54 AM CDTFlash Flood WarningOAXCuming3 hr
Jun 25, 1:58 AM CDTAreal Flood AdvisoryOAXColfax, Cuming, Dodge, Platte, Stanton3 hr
Jun 25, 2:00 AM CDTRiver Flood WarningOAXCuming8 hr
Jun 25, 3:37 AM CDTAreal Flood AdvisoryOAXBurt, Cuming, Dodge3 hr
Jun 25, 6:13 AM CDTAreal Flood AdvisoryOAXPlatte3 hr
Jun 25, 9:50 AM CDTAreal Flood WarningOAXPlatte6 hr
Jun 25, 10:11 AM CDTAreal Flood WarningOAXDodge9 hr
Jun 25, 12:17 PM CDTAreal Flood WarningOAXButler, Colfax, Cuming, Dodge, Platte, Stanton9 hr
Jun 25, 12:31 PM CDTRiver Flood WarningOAXPlatte42 hr
Jun 25, 4:07 PM CDTAreal Flood WarningOAXCuming6 hr
Jun 25, 4:18 PM CDTRiver Flood WarningOAXDodge20 hr
Jun 25, 4:43 PM CDTFlash Flood WarningOAXCuming, Thurston3 hr
Jun 25, 4:51 PM CDTSpecial Weather StatementOAXJefferson, Saline, Seward39 min
Jun 25, 5:27 PM CDTSpecial Weather StatementOAXSaline33 min
Jun 25, 5:33 PM CDTSpecial Weather StatementOAXGage27 min
Jun 25, 5:35 PM CDTRiver Flood WarningOAXDodge3 days
Jun 25, 5:35 PM CDTRiver Flood WarningOAXDodge23 hr
Jun 25, 5:42 PM CDTAreal Flood AdvisoryOAXCedar, Thurston, Wayne4 hr
Jun 25, 5:56 PM CDTSpecial Weather StatementOAXGage34 min
Jun 25, 6:12 PM CDTSevere Thunderstorm WarningOAXLancaster33 min
Jun 25, 6:34 PM CDTSevere Thunderstorm WarningOAXCass, Lancaster13 min

Nearby

Flash Flood Warnings in Nebraska, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.